Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 18, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jul 31, 2018, 9:16 AM CDT for Polk County, San Jacinto County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2018, 9:16 AM CDT (14:16 UTC)
- Expired
- Jul 31, 2018, 11:22 AM CDT
- In force
- 2 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Polk County, TX, San Jacinto County, TX
The radar
The Ft Polk radar (KPOE), 167 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3523 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -1.6
The text
As transmitted.
803
WGUS54 KHGX 311416
FFWHGX
TXC373-407-311715-
/O.NEW.KHGX.FF.W.0018.180731T1416Z-180731T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
916 AM CDT TUE JUL 31 2018
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Central San Jacinto County in southeastern Texas...
Polk County in southeastern Texas...
* Until 1215 PM CDT.
* At 916 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Livingston, Onalaska, Corrigan, Coldspring, Point Blank, Goodrich,
Seven Oaks, Lake Livingston State Park, Alabama-Coushatta
Reservation, West Livingston, Leggett, Moscow and Segno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3102 9464 3101 9466 3099 9465 3052 9465
3063 9534 3114 9484 3112 9476 3111 9475
3111 9472 3110 9470 3109 9467 3109 9466
3108 9461 3106 9459
$$2 follow-up statements
155
WGUS74 KHGX 311529
FFSHGX
Flash Flood Statement
National Weather Service Houston/Galveston TX
1029 AM CDT TUE JUL 31 2018
TXC373-407-311715-
/O.CON.KHGX.FF.W.0018.000000T0000Z-180731T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Jacinto TX-Polk TX-
1029 AM CDT TUE JUL 31 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
CENTRAL SAN JACINTO AND POLK COUNTIES...
At 1027 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. High water has been reported on 59 north of Corrigan and FM
356 near Onalaska but those roads remain open with minimal travel
impacts. With additional rain flash flooding is still
possible in the warned area.
Some locations that will experience flooding include...
Livingston, Onalaska, Corrigan, Coldspring, Point Blank, Goodrich,
Seven Oaks, Lake Livingston State Park, Alabama-Coushatta
Reservation, West Livingston, Leggett, Moscow and Segno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3102 9464 3101 9466 3099 9465 3052 9465
3063 9534 3096 9502 3108 9475 3110 9470
3109 9467 3109 9466 3108 9461 3106 9459
$$193
WGUS74 KHGX 311622
FFSHGX
Flash Flood Statement
National Weather Service Houston/Galveston TX
1122 AM CDT TUE JUL 31 2018
TXC373-407-311629-
/O.CAN.KHGX.FF.W.0018.000000T0000Z-180731T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Jacinto TX-Polk TX-
1122 AM CDT TUE JUL 31 2018
...THE FLASH FLOOD WARNING FOR CENTRAL SAN JACINTO AND POLK COUNTIES
IS CANCELLED...
The heavy rain has ended. Alhtough some ponding of water is still
possible over the next hour or so on roadways...more significant
flooding is no longer expected to pose a threat. Law enforcement in
Polk and San Jacinto Counties report no significant travel impacts
at this time.
LAT...LON 3102 9464 3101 9466 3099 9465 3052 9465
3063 9534 3096 9502 3108 9475 3110 9470
3109 9467 3109 9466 3108 9461 3106 9459
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 6:52 AM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 31, 6:52 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 652 AM CDT Tue Jul 31 2018 .AVIATION [12Z TAF Issuance]... Main concern going forward for the next 6 to 12 hours will be TSRA. Latest radar shows another round of TSRA forming N to NE of KUTS and then pushing SE with NW flow aloft. This activity seems to be ahead of an upper leve trough axis stretching across north Texas. Mesoscale models have not handled the evolution of convection well so TAFs based on latest HRRR trends which will likely change from run to run. This still brings TSRA south into the Houston area around 17 to 21Z and then along the coast after that in the evening. Timing of TSRA could be moved earlier depending upon the evolution of current ongoing TSRA and any further upscale development along the frontal boundary. Winds should shift behind the front later this evening and tonight. Overall MVFR ceilings are not expected as TSRA bases should be higher than 3000 ft with gusty winds. Overpeck && .PREV DISCUSSION /Issued 406 AM CDT Tue Jul 31 2018/... .SHORT TERM [Today through Wednesday Night]... The main cluster of thunderstorms has finally pushed eastward out of the area this morning. The cold front itself remains just to the north of our area, situated between Waco and College Station as of 330 AM. Expect another round of showers and thunderstorms as this front continues to sag southward through the area today. Short term guidance on the whole isn't performing very well, with several of the models struggling to pick up on already ongoing thunderstorms. As convection over our area has died off or moved eastward for now, looks like we'll have a bit of a break this morning followed by another round of thunderstorms firing along the front once we get some daytime heating. As we saw earlier, a few of these storms could be strong to severe and capable of producing gusty winds, small hail, frequent lightning, and locally heavy rainfall. SPC has placed portions of the Piney Woods Region in a Marginal Risk for severe weather to reflect this potential. The cold front should clear the coast sometime this evening, bringing an end to the thunderstorm activity. High temperatures could be tricky today depending on the timing and coverage of the thunderstorms this afternoon. For now, have high temperatures pegged generally in the low 90s, with mid 90s over portions of the Brazos Valley that should be done with most of the convection by peak heating. Unfortunately the cold front itself won't be bringing much relief in the way of lowering temperatures. High temperatures on Wednesday are still forecast in the low to mid 90s, although much drier conditions will at least make it feel a little bit better than it has been. Mostly sunny and dry conditions are expected for Wednesday in the wake of the front. 11 .LONG TERM [Thursday through Tuesday Night]... Drier conditions are expected for both Wednesday and Thursday, as we move to the west side of the upper level trough axis and PWs decrease to just over 1". Cooler temperatures are expected as heights fall slightly on Friday. Subsidence should weaken with lower heights, so an isolated shower can't be ruled out for Friday... particularly along the coast. Another round of rain is looking promising for Saturday, as an inverted trough moves into South Texas and we enter an area of weakness between two ridges. Heights appear to build again on Sunday. Moisture returns on Monday, increasing the chance for showers and thunderstorms that will stick around through Wednesday due to a weakening in the ridge and falling heights. Randall .MARINE... A weak frontal boundary may push through the area today and tomorrow. Offshore winds should develop tonight into Wednesday but will be short lived. Onshore winds develop again Wednesday night into Thursday. Onshore winds then increase to around 10 to 15 knots over the weekend. Light winds should keep low seas in place through the end of the week. Overpeck && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 93 71 95 72 96 / 50 10 10 0 10 Houston (IAH) 93 75 94 74 94 / 40 20 10 10 10 Galveston (GLS) 91 80 90 79 88 / 50 30 20 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && AVIATION...Overpeck
Hazardous weather outlook, Jul 31, 4:26 AM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 426 AM CDT Tue Jul 31 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-010930- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 426 AM CDT Tue Jul 31 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible today as a weak cold front pushes through the area. Some of these storms could be strong to severe, capable of producing gusty winds, small hail, frequent lightning, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Typical August hot temperatures are expected. Please use caution if working outside and practice good heat safety. Potential for showers and thunderstorms returns Saturday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. GMZ330-335-350-355-370-375-010930- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 426 AM CDT Tue Jul 31 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and thunderstorms are forecast along and ahead of a cold front this evening and tonight. These storms could cause hazardous boating conditions. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of showers and thunderstorms will be possible over the waters starting late Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 31, 6:44 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
644 AM CDT TUE JUL 31 2018
TXZ164-179-311215-
Polk TX-Trinity TX-
644 AM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY AND
NORTHEASTERN POLK COUNTIES UNTIL 715 AM CDT...
At 644 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Diboll, moving east at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Apple Springs, Corrigan and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3133 9490 3130 9489 3128 9488 3126 9490
3123 9486 3121 9486 3116 9485 3115 9486
3111 9475 3111 9472 3109 9466 3110 9465
3109 9464 3106 9456 3101 9466 3083 9462
3102 9511 3134 9495 3134 9494
TIME...MOT...LOC 1144Z 285DEG 49KT 3112 9487
11Special weather statement, Jul 31, 6:53 AM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
653 AM CDT TUE JUL 31 2018
TXZ176-177-198-311245-
Walker TX-Madison TX-Grimes TX-
653 AM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRIMES...
SOUTHWESTERN HOUSTON...MADISON AND WEST CENTRAL WALKER COUNTIES UNTIL
745 AM CDT...
At 653 AM CDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Madisonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3105 9563 3104 9564 3103 9566 3102 9567
3102 9566 3100 9567 3099 9568 3097 9566
3096 9566 3072 9574 3089 9610 3105 9604
3106 9565
TIME...MOT...LOC 1153Z 282DEG 15KT 3097 9599
11Special weather statement, Jul 31, 7:09 AM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
709 AM CDT TUE JUL 31 2018
TXZ163-164-177>179-311300-
San Jacinto TX-Walker TX-Polk TX-Houston TX-Trinity TX-
709 AM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...NORTHWESTERN SAN
JACINTO...SOUTH CENTRAL HOUSTON...EASTERN MADISON...POLK AND EASTERN
WALKER COUNTIES UNTIL 800 AM CDT...
At 709 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Diboll to 6 miles west of
Riverside. Movement was southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Huntsville, Livingston, Apple Springs, Trinity, Onalaska, Corrigan,
Groveton, Coldspring, Point Blank, Riverside, Seven Oaks, Sebastopol,
Lake Livingston State Park, West Livingston, Crabbs Prairie, Leggett,
Moscow, Oakhurst and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3101 9466 3078 9461 3052 9530 3069 9566
3090 9569 3090 9563 3092 9561 3093 9565
3099 9568 3099 9567 3130 9490 3128 9488
3126 9490 3122 9486 3115 9486 3106 9456
TIME...MOT...LOC 1209Z 320DEG 16KT 3113 9469 3088 9551
11Special weather statement, Jul 31, 8:03 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
803 AM CDT TUE JUL 31 2018
TXZ163-164-176>179-198-199-311345-
San Jacinto TX-Walker TX-Madison TX-Grimes TX-Polk TX-Montgomery TX-
Houston TX-Trinity TX-
803 AM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...NORTHEASTERN GRIMES...
NORTHEASTERN MONTGOMERY...SAN JACINTO...SOUTH CENTRAL HOUSTON...
SOUTHEASTERN MADISON...POLK AND WALKER COUNTIES UNTIL 845 AM CDT...
At 803 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chester to Huntsville. Movement was
southeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Huntsville, Livingston, Trinity, Shepherd, Onalaska, Corrigan,
Groveton, New Waverly, Coldspring, Point Blank, Riverside, Goodrich,
Seven Oaks, Sebastopol, Lake Livingston State Park, Alabama-Coushatta
Reservation, West Livingston, Huntsville State Park, Crabbs Prairie
and Leggett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3042 9532 3091 9594 3121 9486 3118 9485
3115 9486 3111 9475 3109 9466 3110 9465
3106 9456 3101 9466 3055 9455
TIME...MOT...LOC 1303Z 306DEG 31KT 3091 9454 3072 9554
11Special weather statement, Jul 31, 8:50 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
850 AM CDT TUE JUL 31 2018
TXZ164-177>179-199-200-311445-
San Jacinto TX-Walker TX-Northern Liberty TX-Polk TX-Montgomery TX-
Trinity TX-
850 AM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRINITY...NORTHEASTERN
MONTGOMERY...SAN JACINTO...NORTHWESTERN LIBERTY...POLK AND SOUTHERN
WALKER COUNTIES UNTIL 945 AM CDT...
At 850 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Warren to near Huntsville State
Park. Movement was southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Northeastern Conroe, Huntsville, Cleveland, Willis, Livingston,
Shepherd, Onalaska, Splendora, Patton Village, Cut And Shoot, New
Waverly, Coldspring, Point Blank, Plum Grove, Riverside, Goodrich,
North Cleveland, Seven Oaks, Lake Livingston State Park and West
Livingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3049 9454 3049 9473 3020 9463 3020 9534
3080 9578 3092 9464
TIME...MOT...LOC 1350Z 308DEG 17KT 3061 9454 3061 9548The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:33 PM CDT | Special Weather Statement | HGX | Brazos | 42 min |
| Jul 31, 12:11 AM CDT | Special Weather Statement | HGX | Brazos, Grimes, Madison, Walker | 49 min |
| Jul 31, 12:30 AM CDT | Special Weather Statement | HGX | Houston, Trinity | 45 min |
| Jul 31, 12:38 AM CDT | Severe Thunderstorm Warning | HGX | Grimes, Houston, Madison, Walker | 26 min |
| Jul 31, 1:14 AM CDT | Special Weather Statement | HGX | Houston | 46 min |
| Jul 31, 6:15 AM CDT | Areal Flood Advisory | HGX | Houston, Trinity | 2 hr |
| Jul 31, 6:44 AM CDT | Special Weather Statement | HGX | Angelina | 31 min |
| Jul 31, 6:53 AM CDT | Special Weather Statement | HGX | Madison | 52 min |
| Jul 31, 7:09 AM CDT | Special Weather Statement | HGX | Polk, San Jacinto, Trinity, Walker | 51 min |
| Jul 31, 8:03 AM CDT | Special Weather Statement | HGX | Polk, San Jacinto, Trinity, Walker | 42 min |
| Jul 31, 8:18 AM CDT | Areal Flood Advisory | HGX | Polk, San Jacinto, Trinity | 3 hr |
| Jul 31, 8:50 AM CDT | Special Weather Statement | HGX | Polk, San Jacinto, Walker | 55 min |
| Jul 31, 9:45 AM CDT | Special Weather Statement | HGX | Harris, Liberty, Montgomery, San Jacinto | 60 min |
| Jul 31, 9:55 AM CDT | Special Marine Warning | HGX | 35 min | |
| Jul 31, 10:13 AM CDT | Areal Flood Advisory | HGX | Montgomery, San Jacinto, Walker | 2 hr |
| Jul 31, 10:44 AM CDT | Special Weather Statement | HGX | Liberty, Montgomery, San Jacinto | 61 min |
| Jul 31, 11:16 AM CDT | Special Weather Statement | HGX | Waller | 44 min |
| Jul 31, 11:51 AM CDT | Special Weather Statement | HGX | Harris | 54 min |
| Jul 31, 12:11 PM CDT | Special Marine Warning | HGX | 34 min | |
| Jul 31, 12:14 PM CDT | Special Weather Statement | HGX | Harris | 61 min |
| Jul 31, 12:21 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston, Harris | 24 min |
| Jul 31, 12:35 PM CDT | Special Weather Statement | HGX | Brazoria | 25 min |
| Jul 31, 12:40 PM CDT | Special Marine Warning | HGX | 35 min | |
| Jul 31, 12:55 PM CDT | Areal Flood Advisory | HGX | Harris | 65 min |
| Jul 31, 1:26 PM CDT | Special Weather Statement | HGX | Brazoria | 49 min |
| Jul 31, 1:28 PM CDT | Flash Flood Warning | HGX | Galveston | 52 min |
| Jul 31, 1:28 PM CDT | Special Marine Warning | HGX | 32 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.